Format

Send to

Choose Destination
Support Care Cancer. 2012 Jan;20(1):107-17. doi: 10.1007/s00520-010-1073-9. Epub 2011 Jan 22.

Chemotherapy-induced nausea and vomiting in daily clinical practice: a community hospital-based study.

Author information

1
Red Cross Hospital, Vondellaan 13, 1942 LE, Beverwijk, The Netherlands.

Abstract

BACKGROUND:

Chemotherapy-induced nausea and vomiting (CINV) are major adverse effects of cancer chemotherapy. This study investigated: (1) the impact of CINV on patients' health-related quality of life (HRQL) in daily clinical practice; (2) the association between patient characteristics and type of antiemetics and CINV; and (3) the role of CINV in physicians' decisions to modify antiemetic treatment.

PATIENTS AND METHODS:

This prospective, multicenter study was conducted in nine general hospitals in the Netherlands. During three consecutive chemotherapy cycles, patients used a diary to record episodes of nausea, vomiting and antiemetic use. For each cycle, these ratings were made 1 day prior to and 7 days after having received chemotherapy. The influence of CINV on patients' HRQL was evaluated with the Functional Living Index-Emesis (FLIE) questionnaire at day 6 of each treatment cycle. (Changes in) antiemetic use were recorded by the treating nurse. Patient inclusion took place between May 2005 and May 2007.

RESULTS:

Two hundred seventy-seven patients were enrolled in the study. Acute and delayed nausea during the first treatment cycle was reported by 39% and 68% of the patients, respectively. The comparable figures for acute and delayed vomiting were 12% and 23%. During the first and subsequent treatment cycle, approximately one-third of the patients indicated that CINV had a substantial impact on their daily lives. Female patients and younger patients reported significantly more CINV than male and older patients. At all treatment cycles, patients receiving treatment with moderately emetogenic chemotherapy, containing anthracycline, reported more acute nausea than patients receiving highly emetogenic chemotherapy. Acute vomiting was associated significantly with change in (i.e., additional) antiemetic treatment. Delayed CINV did not influence antiemetic treatment.

CONCLUSION:

CINV continues to be a problem that adversely affects the daily lives of patients. CINV is worse in women and in younger patients. In daily clinical practice, acute CINV, but not delayed CINV, results in changes in antiemetic treatment. In view of the effects of not only acute, but also delayed CINV on daily life, more attention should be paid to adjustment of antiemetic treatment to cover CINV complaints, later during the chemotherapy cycle.

PMID:
21258948
PMCID:
PMC3223596
DOI:
10.1007/s00520-010-1073-9
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Springer Icon for PubMed Central
Loading ...
Support Center